Skip to Content

How do you wean yourself off buspirone without side effects?

Answers

Alphabravo33 30 May 2020

That’s a good question. The first time I came off of buspirone, I reduced my dosage 15mg a week for 4 weeks. 60mg was my dose, week 1, I went down to 45mg, week 2 down to 30 mg, week 3 down to 15mg. Week four I was off with no issues. That was after taking it for 7 years. Five years later I decided to go back on. Five years after that I decided I didn’t need it anymore and quit “cold turkey”. I had no issues or withdrawal problems. I’m currently back on the medication because I haven’t found anything better with the minimal side effects. So off and on for about 20 years with an acceptable rate of success. We are all different, but I hope this helps! Good luck to you!

Votes: +0
WildcatVet 30 May 2020

Hi, Dman!
"Most doctors suggest that there is no major discontinuation syndrome associated with Buspar. This means that many people are able to quit taking the medication cold turkey and notice absolutely zero withdrawal effects. With that said, if you have been on the medication for an extended period of time at a higher dose, you may want to still taper."
"Since there are no major withdrawal symptoms associated with Buspar, whether you quit cold turkey or taper doesn’t really matter. Most people’s individual physiology will determine how they respond to this medication (e.g. whether it actually works) as well as whether they experience any withdrawal symptoms."
"Although most people don’t report any major withdrawal symptoms from taking Buspar, others might possibly experience a withdrawal. Compared to other classes of medications such as benzodiazepines or SSRI’s, coming off of Buspar should be relatively easy. If you experience a withdrawal period, it should be relatively short-lived."
"The half life of Buspar is very short (3 to 5 hours), so lowering your dose by 5 mg per day is recommended if you want to play it safe. If you want to play things ultra safe, reduce your dose by 10% every month. The only reason a person may want to consider tapering is if they were on a high dose for an extended period of time."
I've been taking buspirone at a very high dose for many years. Twice I had to stop cold turkey for an unrelated medical situation and I had no discontinuation symptoms at all.

Votes: +0
Drugs.com free discount card

Further Information

Similar Questions

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.